Skip Navigation
  1. News
  2. Isotretinoin Treatment Associated With Insomnia in Young Patients With Acne

Isotretinoin Treatment Associated With Insomnia in Young Patients With Acne

By Dermatology Advisor on 6/29/2020

Adolescents and young adults prescribed isotretinoin for the treatment of acne were at higher risk for insomnia than patients who used other acne treatments, according to study results presented at the American Academy of Dermatology’s Virtual Meeting Experience (AAD VMX) 2020, held online from June 12 to 14, 2020.

Investigators extracted data from the Food and Drug Administration (FDA) Adverse Events Reporting System (FAERS) from January 1, 2004 through March 31, 2019. Insomnia was identified using FDA-preferred terms, including “initial insomnia,, “middle insomnia,” and “terminal insomnia.” All known generic and trade names for isotretinoin were used to identify patients using treatment. The cohort was restricted to patients with acne. Reporting odds ratios (RORs) were calculated to assess the risk for insomnia in patients who used isotretinoin compared with any other acne treatment.

A total of 218,594 individual safety reports regarding isotretinoin-related adverse events were identified. Of these reports, 1095 concerned insomnia. Mean age of patients in the total sample was 22.66 ± 9.86 years; mean age of patients with insomnia was 20.25 ± 5.94 years. The ROR for insomnia with isotretinoin was 2.1902 (95% confidence interval [CI], 1.9240-2.4394; <.0001) compared with all other acne treatments. As insomnia can be a symptom of certain mood disorders, investigators recommended psychiatric screening for young patients prescribed isotretinoin who develop insomnia.

Reference

Today’s Top Picks for You on Dermatology Advisor

VP-102 is Effective Regardless of Number of Baseline Molluscum Contagiosum LesionsTerbinafine, Fluconazole, and Itraconazole for Dermatophyte Toenail OnychomycosisResistance Data Added to Labeling for Acne Drug Seysara


CONTINUE READING

Gupta MA, Vujcic B, Gupta AK. Isotretinoin use in acne is associated with a higher odds of the adverse effect of insomnia: results from the US FDA Adverse Events Reporting System (FAERS). Presented at: AAD VMX 2020; June 12-14, 2020. Abstract/Poster #13711.